MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC QUICKIE S646; REAR WHEEL DRIVE POWER WHEELCHAIR

SUNRISE MEDICAL (US) LLC QUICKIE S646; REAR WHEEL DRIVE POWER WHEELCHAIR
Model Number S646
Medical Device Problem Code Circuit Failure (1089)
Health Effect - Clinical Code Bruise/Contusion (1754)
Date of Event 08/12/2020
Type of Reportable Event Malfunction
Event or Problem Description
Dealer called in to state that end user was going up steep incline on approximately (b)(6) 2020 when chair tipped over backwards resulting in a bruised arm (size of a golf ball).Did not seek medical attention.
 
Additional Manufacturer Narrative
Background information: sunrise medical power wheelchairs are designed to safely ascend and descend 10% slopes while remaining stable.It is unknown what angle slope the user was attempting to ascend; simply referred to as a "steep incline." quickie s626/636/646 owner manual (p/n 930570, rev c, section s, page 18 states: "s.Ramps, slopes & sidehills - warning! - the center of balance of your chair changes when you are on a slope.Note- "slope" includes a ramp or side hill.Your chair is less stable when it is at an angle.Never use this chair on a slope unless you are sure it is safe.When in doubt, have someone help you.Beware of: 1.Steep slopes.Do not use this chair on a slope steeper than 10%.(a 10% slope means: one foot in elevation for every ten feet of slope length).Page 19 of the owner manual states: "t.To reduce the risk of a fall, tip-over or loss of control: 1.Never use your chair on a slope unless you are sure you can do so without losing traction.2.Always go as straight up and as straight down as you can.· do not "cut the corner" on a slope or ramp.· do not turn or change direction on a slope.3.Always stay in the center of the ramp.Make sure ramp is wide enough that you are not at risk that a wheel may roll off the side.4.Lean or press your body uphill.This will help adjust for a change in the center of balance caused by the slope.(fig.1) 5.Keep your chair moving at a slow, steady speed.Keep control over the chair at all times.· on a descent, do not let your chair accelerate beyond its normal speed.· if the chair picks up speed, center the joystick to slow down or stop." discussion: the complainant does not state what slope the incline was at, but the product is developed to operate safely on any incline (following safe operating instructions) on a slope of up to 10%.Attempting to climb or descend a slope greater than 10% can cause tipover.This is an inherent risk in wheelchairs as they have a point of instability if they are pushed beyond their safe operating limits.This model wheelchair is equipped with a tilt actuator that sends a signal to the anti-tip actuator.In this case, the cause of failure could be a malfunction of the tilt actuator or the harness that connects with the anti-tip actuator.This malfunction may have allowed more flex than would have happened otherwise on the anti-tips that may have contributed to the fall.Conclusion: most likely root cause is an anti-tip actuator failure to activate based on the open circuit found on the anti-tip actuator.This malfunction most likely contributed to the tip-over resulting in a minor injury.Tip-overs in power wheelchairs are considered potential for serious injury if they are to recur.Therefore, an mdr is being filed for this incident.Additional information: this complaint has been re-reviewed as a part of a four-year retrospective review and remediation effort based on enhancements made to the company's complaint handling and adverse event reporting processes.A legal consulting firm was consulted for the retrospective review.This mdr is being filed based on the outcome of that retrospective review.

Brand Name
QUICKIE S646
Common Device Name
REAR WHEEL DRIVE POWER WHEELCHAIR
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 n business park ave
fresno CA 93702 1328
MDR Report Key12321429
Report Number2937137-2021-00040
Device Sequence Number4441518
Product Code ITI
UDI-Device Identifier00016958044256
UDI-Public(01)00016958044256
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K010917
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberS646
Device Catalogue NumberEIS62
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/19/2020
Initial Report FDA Received Date08/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight109